Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 166, NWS Sioux Falls, SD

August 18, 20164 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2016, 8:23 PM CDT for 4 counties in South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2016, 8:23 PM CDT (01:23 UTC)
Expired
Aug 18, 2016, 9:00 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Hanson County, SD, Lake County, SD, McCook County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:31 PM CDTHAIL 1.51 Nnw Spencer, SD6 INCH DIAMETER TREE BRANCH DOWN...TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 7:23 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.4

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS53 KFSD 190123
SVRFSD
SDC061-079-087-097-190200-
/O.NEW.KFSD.SV.W.0166.160819T0123Z-160819T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
823 PM CDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  NORTHEASTERN HANSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
  NORTHWESTERN MCCOOK COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
  SOUTHWESTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 900 PM CDT

* AT 823 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SPENCER IN
  MCCOOK COUNTY...OR 21 MILES EAST OF MITCHELL...MOVING NORTH AT 20
  MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CANOVA AROUND 850 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4363 9751 4371 9774 4389 9766 4389 9732
TIME...MOT...LOC 0123Z 197DEG 19KT 4376 9760 

HAIL...1.00IN
WIND...70MPH
 
$$

JM
2 follow-up statements
903 
WWUS53 KFSD 190140
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT THU AUG 18 2016

SDC061-079-087-097-190200-
/O.CON.KFSD.SV.W.0166.000000T0000Z-160819T0200Z/
MINER SD-HANSON SD-MCCOOK SD-LAKE SD-
840 PM CDT THU AUG 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN MINER...NORTHEASTERN HANSON...NORTHWESTERN MCCOOK
AND SOUTHWESTERN LAKE COUNTIES...

AT 840 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CANOVA...OR 22
MILES SOUTHWEST OF LAKE HERMAN STATE PARK...MOVING NORTH AT 20 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  CANOVA AROUND 850 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4363 9751 4371 9774 4389 9766 4389 9732
TIME...MOT...LOC 0140Z 197DEG 19KT 4385 9756 

HAIL...1.00IN
WIND...70MPH
 
$$

JM
672 
WWUS53 KFSD 190154 RRA
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
854 PM CDT THU AUG 18 2016

SDC061-079-087-097-190204-
/O.EXP.KFSD.SV.W.0166.000000T0000Z-160819T0200Z/
MINER SD-HANSON SD-MCCOOK SD-LAKE SD-
854 PM CDT THU AUG 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MINER...
NORTHEASTERN HANSON...NORTHWESTERN MCCOOK AND SOUTHWESTERN LAKE
COUNTIES WILL EXPIRE AT 900 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHEASTERN AND EAST CENTRAL SOUTH DAKOTA.

LAT...LON 4363 9751 4371 9774 4389 9766 4389 9732
TIME...MOT...LOC 0152Z 197DEG 19KT 4385 9756 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:21 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 18, 5:21 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
521 PM CDT THU AUG 18 2016

.SHORT TERM...(This evening through Friday)
Issued at 310 PM CDT Thu Aug 18 2016

A small cluster of storms continues to track southeast across the
Minnesota River valley this afternoon.  Trailing outflow boundary
has surged southwestward towards the Tri-State area. Concerns
through the overnight hours are focused on severe weather risks.

This afternoon/evening:  A frontal boundary is cutting eastward
across the CWA as we approach 3pm, stretching from south of Winner,
NE, near Sioux Falls, SD and then toward Estherville, IA. South of
this boundary, the atmosphere remains considerably capped, with
convective temperature into the middle 90s in locations of eastern
SD, southwest MN, and northwest IA. To the north and northwest of
this boundary, considerable ACCAS field across the region indicative
of steepening mid-lvl lapse rates and increasing instability aloft.
Only location of congested CU remains centered over Cherry CO
Nebraska in the immediate vicinity of the frontal boundary in an
area of modest sfc convergence.

As we move into the evening hours, upper dynamics begin to increase
as mid-lvl energy ejects northeast out of the Central Rockies.
Should start to see a gradual uptick reflectivity around and after
00z in the immediate post-frontal airmass. One area to watch will be
north central Nebraska and adjacent areas to Gregory county where
soundings continue to suggest a loosely capped frontal environment.
Elevated storms may continue to develop and track parallel on the
northern side of the frontal boundary through midnight. Generally
followed the ARW/NMM and HOP-WRF guidance. The highest risk will
reside along and north of a Lake Andes to Mitchell to Madison and
Marshall line. While shear is on the marginal side, steepening mid-
lvl lapse rates should allow large hail development. A loosely
capped environment could promote damaging wind gusts even in the
post frontal regime.

Friday: A rather unsettled and much cooler day is anticipated for
Friday.  By daybreak the boundary should be lingering over the
extreme southeastern CWA. A myriad of shortwave energy will be
crossing the region during the day, and would anticipate several
bands of showers and embedded thunderstorms. Soundings do indicate
the continued presence of 1000-1200 J/KG MUCAPE, and while mid-lvl
lapse rates and shear are marginal couldn't rule out some small hail
in afternoon storms. The greatest risk of severe storms will be over
the extreme southeastern CWA from Storm Lake to Spencer and Sioux
City where a higher potential for surface based activity is
possible.  Temperatures on Friday may be nearly 20 degrees cooler
than those of today.

.LONG TERM...(Friday night through Thursday)
Issued at 310 PM CDT Thu Aug 18 2016

NAM again looks to be a slow outlier among the various models for
timing of the surface boundary/upper trough Friday night, and thus
have generally favored blend of GFS/GEM/ECMWF for timing/trends as
precipitation exits the region. That said, with faster movement of
low level boundary to the southeast, models now showing a little bit
of separation between any lingering convection in northwest Iowa,
and an area of mainly showers west of I-29 with a trailing wave
sliding down the back side of the trough Friday evening.

This swings through by early Saturday, and aside from the potential
for isolated diurnally-driven showers/weak storms in east-central
South Dakota/southwest Minnesota Saturday afternoon, we are looking
at a dry but cool weekend. Should see the coolest readings Saturday
into Saturday night, with single digits 850mb temps and only partial
sunshine yielding highs a few degrees either side of 70, followed by
crisp nighttime lows in the upper 40s-near 50. More sunshine Sunday
will allow for slight warming, with highs in the 70s for most areas.

Next week will begin dry and warmer as the upper trough swings into
the Great Lakes and a weak upper ridge shifts into the Plains. This
ridge strengthens as it moves east into the eastern CONUS, allowing
another decent upper trough to slide out of the Rockies into the
Plains Tuesday night/Wednesday. Not nearly the temperature contrast
with this system as with the current boundary, but should bring an
increased chance of thunderstorms to the region Tuesday night into
Wednesday, followed by a slight cool down again for late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 516 PM CDT Thu Aug 18 2016

Thunderstorms are expected to develop from south central SD into
areas from the Interstate 90 corridor northward in the evening.
These storms will continue through much of the night, before
diminishing some on Friday morning. Additional development is
expected over most of the area during the day on Friday. Reduced
conditions will be found in heavier storms which may affect TAF
sites.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Aug 18, 5:38 AM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 AM CDT THU AUG 18 2016

MNZ071-072-080-081-097-SDZ038>040-052>061-191045-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY-
BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-
538 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MID MORNING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL STORMS WILL
BE POSSIBLE THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE
PRODUCING HAIL TO THE SIZE OF PING PONG BALLS AND WIND GUST TO 65
MPH. THE GREATEST LIKELIHOOD FOR THESE STORMS WILL BE NORTH OF
INTERSTATE 90 ALONG THE HIGHWAY 14 CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ050-062>071-191045-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-ROCK-DIXON-DAKOTA-GREGORY-
MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
538 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT. A
FEW STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. A FEW
THUNDERSTORMS MAY BE SEVERE SOUTH OF HIGHWAY 60 IN NORTHWEST IOWA
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 9 PM.

In the hours before

Local storm report, Aug 18, 8:02 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             4 N VILAS               44.06N 97.59W
08/18/2016  E1.00 INCH       MINER              SD   LAW ENFORCEMENT

            .

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Aug 18, 8:14 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HAIL             1 SSW HOWARD            43.99N 97.53W
08/18/2016  E1.75 INCH       MINER              SD   TRAINED SPOTTER

            LARGEST HAIL GOLF BALL SIZED AT ABOUT 750
            PM, BUT INTERMITTENT NICKLE TO QUARTER SIZED
            HAIL 730 PM TO 8 PM.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:49 PM CDTSevere Thunderstorm WarningFSDLake, Miner41 min
Aug 18, 8:14 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Minnehaha46 min
Aug 18, 8:16 PM CDTFlash Flood WarningFSDMiner3 hr
Aug 18, 8:38 PM CDTSevere Thunderstorm WarningFSDKingsbury, Lake, Miner37 min
Aug 18, 10:22 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Davison, Douglas, Hanson, Hutchinson and 2 more38 min
Aug 18, 10:25 PM CDTFlash Flood WarningFSDSanborn3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.